Signs and symptoms of anaphylaxis
1. Respiratory system: In the conscious patient, symptoms such as nasal stuffiness, chest tightness, dyspnoea and the sensation of a lump in the throat might be present. Signs such as tachypnoea associated with intercostal and suprasternal retraction, stridor, cyanosis, signs of bronchospasm and pulmonary oedema may be elicited on auscultation. Laryngoscopy may reveal upper airway oedema, and acute increases in airway pressures may be encountered in the ventilated patient.
2. Cardiovascular system: Signs may range from hypotension to complete cardiovascular collapse. Fall in systemic vascular resistance, dysrhythmias and non-specific ST-T wave changes may also occur.
3. Dermatological system: Angioedema (mucosal swelling) of the face, tongue, larynx and pharynx associated with generalised and ocular itching may be seen.
4. Gastrointestinal system: Smooth muscle contraction results in symptoms such as nausea and vomiting, diarrhoea and abdominal cramps.
Anaphylaxis under anaesthesia
Hypotension, cyanosis and bronchospasm are the commonest manifestations of intraoperative anaphylaxis. Cutaneous manifestations, although present, may be difficult to ascertain. However, severe cardiovascular collapse is the most definite sign of intraoperative anaphylaxis. In one study, it was found to be present in more than 60% of cases. The cardiovascular changes are usually characterised by significant decreases in systolic, diastolic and mean arterial pressures, with minimal changes in heart rate. However, a tachycardia may ensue for compensating the vasodilatation that occurs. By contrast, a bradycardia may occur from an increased vagal tone. Systemic vascular resistance decreased, with an increase in cardiac output and stroke volume. An increase in vascular permeability leads to fluid shifts from the intravascular to the extravascular space.
Generalised flushing and bronchospasm, however, was present in 55% and 23%, respectively, of the cases.
The commonest early sign of anaesthetic anaphylaxis is increasing difficulty in inflating the lungs before tracheal intubation. Rhonchi may be ascertained on auscultation, or the chest may be silent to auscultation if the bronchospasm is severe.
It is important that the following diagnoses are kept in mind and ruled out before a diagnosis of anaphylaxis is embarked upon:
1. Exaggerated hypotensive response due to other causes
2. Bronchospasm from other causes (effects of intubation, pre-existing asthma etc)
3. Vagal response causing significant bradycardia
4. Covert haemorrhage
5. Extensive sympathetic blockade from neuraxial blocks
6. Embolism (thrombotic, fat, air or amniotic fluid)
7. Acute myocardial infarction
8. Malignant hyperpyrexia and
9. Drug administration error
Allergy and anaesthesia
Epidemiological studies put the incidence of anaphylaxis during general anaesthesia at between 1 in 950 to 1 in 20,000 anaesthetics. True anaphylaxis during anaesthesia is very rare. But, with the consequences of ineffective resuscitation being so serious, its early recognition and management are prudent. The results of adequate treatment may still be fatal, with a mortality rate estimated between 3-6% of those who have an anaphylactic reaction.
Anaesthetic agents causing anaphylaxis
Any agent used as part of anaesthesia could potentially cause anaphylaxis (with the exception of inhalational agents). Commonly used agents that may cause anaphylactic reactions are as follows:
1. Intravenous anaesthetic agents
2. Neuromuscular blocking agents (NMBAs)
3. Opioid analgesics
4. Non-opioid analgesics
5. Local anaesthetic agents
6. Pre-medication drugs
7. Others: aprotinin, protamine, antibiotics, preservatives, radiocontrast media, plasma volume expanders and skin antiseptics.
The commonly seen causative agents of anaphylaxis in the United States are penicillin, protamine, radiocontrast agents and latex; NMBAs do not seem to play a major role. However, in one study in France, NMBAs accounted for almost 60% of all anaphylactic reactions under anaesthesia, with latex being the second commonest causative agent.
In spite of regional variations, it is generally accepted that NMBAs are the most common cause of anaphylaxis under anaesthesia. Chlorhexidine, a widely used sterilising agent, should also be considered among the likely causatives of anaphylaxis.
Risk factors for anaphylaxis
Anaphylactic reactions are usually more common in atopic patients. Allergic reactions are generally more severe when antigens are injected intravenously. Reactions are more common in subjects who have been previously exposed to the antigen. For example, children with spina bifida who undergo repeated procedures are considered at risk for latex allergy.
There have been reports of anaphylactic reactions to barbiturates. In one study, most reactions were reported to occur due to thiopental. However, IgE-mediated reactions to thiobarbiturates are rare. Reactions to benzodiazepines are very rare, and hence they may be suitable alternatives for patients with a history of allergy to other induction agents. Etomidate, the imidazole derivative, which is solubilised in propylene glycol, does not cause plasma histamine release after intravenous administration.
A true allergic reaction to a local anaesthetic agent is rare. IgE-mediated sensitivity has been reported to parabens (preservatives in local anaesthetics), albeit rarely. The preservatives, methylparaben or propylparaben, a para-amino benzoic acid (PABA) derivative, may act as the allergen. The symptoms that occur following a possible allergic reaction to a local anaesthetic agent must be distinguished from toxic reactions due to overdosage (unintended intravenous injection) and reactions occurring as a side effect of adrenaline (used as an additive). Sulphiting agents used as vasoconstrictor anti-oxidants may also cause an allergic reaction.
When skin tests are undertaken in patients with a history suggestive of an IgE-mediated reaction or a possible preservative sensitivity (parabens), preparations without parabens should be used for testing. In addition, adrenaline-containing preparations are avoided, as they may mask a positive skin test.